Mississippi, 2022

Flash Flooding in Mississippi, August 25, 2022

August 25, 2022 · NWS LIX · 4 events in 2 counties and zones

A weak warm front that developed the previous day stalled and began to sag southward towards the Mississippi Coast. At the same time, a very moisture rich atmosphere was already in place as it had been for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak warm front that developed the previous day stalled and began to sag southward towards the Mississippi Coast. At the same time, a very moisture rich atmosphere was already in place as it had been for several days. As storms developed within this conducive environment, daytime heating began to intensify storms moving towards the Mississippi Gulf Coast. Those storms produced very heavy rainfall rates that resulted in flash flooding over portions of Jackson and Harrison counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 25, 3:05 AM CST, 9 hours 18 minutes earlier.

Area forecast discussion, Aug 25, 3:05 AM CST, 9 hours 18 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
405 AM CDT Thu Aug 25 2022

.SHORT TERM (Today through Saturday)... Will be going up with a
flash flood watch for today. This will not be as much of an areawide
distribution but moreso a rate driven event. Some of the
thunderstorms today could be in or around 4" per hour rates over
already saturated grounds. This would cause some areas to flood
easily within a short period. PW values are still north of 2" and
covective trigger temps are still matching up with SST numbers. This
would lead to a good bit of activity with heating by itself but the
weak inverted boundary and sfc low will help this a bit, especially
since they are over the area today causing a better focus. This was
farther north yesterday. These features will continue to weaken but
will still hang in enough to help get things going again Friday.
Went more deterministic with precip percentages for today since
these features are over the area. But may back these down gently for
Friday and possibly again Saturday.

.LONG TERM (Sunday and Beyond)...

An easterly to southeasterly flow pattern will be in place early
next week, which will help to reintroduce more moisture into the
area. This is shown in model soundings with PWATs jumping back to
around or above 2" and a rise in low and mid-level RH values.
Although there is no obvious feature aloft or in the mid levels that
would aid convection, a lack of any ridging will allow for higher
PoPs which range from 70-75% through mid-week. Did make a slight
adjustment down in PoPs, about 5% or so, as the NBM seems to still
be running on the high side. Any showers or thunderstorms that do
develop will likely be on sea or lake breeze boundaries as well as
any lingering outflows from previous storms. Temperatures are
expected to remain consistent in the mid to upper 80s through the
week.

HL

&&

.AVIATION...(12z)
IFR and LIFR conditions will again plague the area today with sh/ts
affecting all terminals, and again at different times. Some vis
restrictions and low cigs may result overnight tonight for terminals
well inland but most coastal locations should retain VFR outside
TSRA.

&&

MARINE... Thunderstorms will continue to form over the nearshore
waters over the next several days mainly during the late night into
mid morning hours. Winds and seas will remain in a light southerly
flow of 5 to 10 knots and seas of 2 feet or less. The main concern
from any thunderstorms will be brief periods of gusty winds, heavy
rainfall, and the potential for a few waterspouts.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  71  84  69 / 100  40  90  30
BTR  87  74  87  73 / 100  40  90  20
ASD  87  73  87  73 / 100  50  90  30
MSY  86  76  86  75 / 100  60  90  40
GPT  85  74  86  74 / 100  70  90  40
PQL  84  73  86  72 / 100  70  90  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ034>037-039-047-048-071-
     076-079>084.

GM...None.
MS...Flood Watch through this evening for MSZ068>071-077-080>082.

GM...None.
&&

In the hours before

Local storm report, Aug 25, 10:40 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1140 AM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      GAUTIER                 30.39N 88.64W
08/25/2022                   JACKSON            MS   BROADCAST MEDIA

            MEDIA RELAYED IMAGE OF WATER ESTIMATED TO BE
            ABOUT A FOOT DEEP ON THE SHAMROCK CT.

&&

JZ
Local storm report, Aug 25, 11:13 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1213 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      2 N GAUTIER             30.41N 88.64W
08/25/2022                   JACKSON            MS   BROADCAST MEDIA

            STANDING WATER APPROXIMATELY 1.5 FT DEEP IN
            PORTIONS OF WESTGATE ESTATES IN GAUTIER.
            RELAYED VIA SOCIAL MEDIA.

&&

DM
Local storm report, Aug 25, 11:38 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1238 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FLASH FLOOD      LYMAN                   30.50N 89.14W
08/25/2022                   HARRISON           MS   PUBLIC

            PUBLIC REPORT OF FLOODING AT THE
            INTERSECTION OF HWY 53 AND CANAL RD.

&&

DM
Special weather statement, Aug 25, 11:45 AM CST, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1245 PM CDT Thu Aug 25 2022

MSZ081-082-251815-
Jackson MS-Harrison MS-
1245 PM CDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of east central
Harrison and western Jackson Counties through 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Biloxi, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree branches and blow
         around unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, St. Martin, D'iberville, Latimer,
Gulf Hills, Vancleave, Hickory Hills and Gulf Park Estates.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 38 and 65.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to new
flooding or worsening of ongoing flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3044 8859 3036 8883 3038 8885 3039 8879
      3041 8884 3043 8885 3042 8889 3043 8893
      3042 8901 3041 8899 3042 8890 3040 8886
      3038 8901 3048 8907 3068 8874
TIME...MOT...LOC 1744Z 241DEG 21KT 3043 8894

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

95/DM
Local storm report, Aug 25, 12:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
120 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      1 ENE LYMAN             30.51N 89.11W
08/25/2022                   HARRISON           MS   DEPT OF HIGHWAYS

            MSDOT REPORTS FLOODING ALONG HWY 49 BETWEEN
            HWY 53 AND SCHOOL RD WITH THE LEFT LANE OF
            NORTHBOUND TRAFFIC BLOCKED.

&&

DM
Local storm report, Aug 25, 12:23 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     FLASH FLOOD      1 SW GAUTIER            30.38N 88.65W
08/25/2022                   JACKSON            MS   BROADCAST MEDIA

            STANDING WATER APPROXIMATELY 1 FT DEEP ALONG
            CALLE DE FELIZ IN GAUTIER. RELAYED VIA
            SOCIAL MEDIA.

&&

DM

The radar

The Mobile radar (KMOB), 52 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
August 25, 12:23 PM CST to 1:23 PM CST
Where
Jackson County, 1.07 mi ESE of Hilda to 1.26 mi ESE of Hilda
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.377, -88.653

Broadcast media relayed a picture of water approximately one foot deep on Calle De Feliz street in Gautier.

Flash Flood, Jackson

When
August 25, 12:24 PM CST to 1:24 PM CST
Where
Jackson County, 1.38 mi ESE of Fontainebleau to 1.41 mi SE of Fontainebleau
Cause
Heavy Rain
Reported by
Public
Coordinates
30.390, -88.700

Heavy rainfall resulted in water flowing over Old Spanish Trail near the railroad crossing just east of West Lane.

Flash Flood, Harrison

When
August 25, 1:00 PM CST to 2:00 PM CST
Where
Harrison County, 2.53 mi NNE of Beauvoir to 2.6 mi NNE of Beauvoir
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.434, -88.966

Broadcast media relayed pictures of water up to two feet from heavy rainfall over Baywood Drive.

Flash Flood, Harrison

When
August 25, 1:10 PM CST to 2:10 PM CST
Where
Harrison County, 0.77 mi SE of Beauvoir to 1.08 mi SE of Beauvoir
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.393, -88.970

Broadcast media shared a video on social media showing up to 2 feet of water near the Coliseum in Biloxi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055224, 1055233, 1055234, 1055236.